Tufts OpenCourseware
Search
Author: Laura Kogelman, M.D.

A 50 year old HIV positive man is seen in your clinic.

Two months ago he started a new regimen of d4T, ddI, 3TC, lopinavir/ritonavir because he has virus that has some antiretroviral resistance.

  • What is the impact of ritonavir on the metabolism of most protease inhibitors?

He has a history of a mild painful neuropathy at both feet and stable chronic hepatitis C.

  • Why is it important to know of other co-morbid conditions when prescribing HIV medications?

His viral load is undetectable and his CD4+ is 300 cells/mm3, an increase of 100 cells/mm3.

Since starting this regimen He has experienced a worsening of the burning pain at both feet to the point where he now has difficulty walking and requires narcotics to control the pain.

  • Might this complaint be related to one or more of his HIV medications?

He has mild nausea and abdominal discomfort and has vomited twice in the last 24 hours.

Blood tests reveal significant increases in the liver enzymes, AST and ALT which are more than 5 times the upper limit of normal AND levels of the pancreatic enzymes, amylase and lipase that are more than 4 times the upper limit of normal.

  • What is the most likely diagnosis here?
  • What is the most important step in treatment?

His blood lactate level is measured as 5 times normal.

  • Which HIV medication(s) might be relevant to the increase in lactate level?

During the hospitalization he has a witnessed seizure.

  • How might medications used to treat seizures impact the choice of HIV medications?